Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 65, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 1, 2020, 3:20 PM CDT for Graves County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2020, 3:20 PM CDT (20:20 UTC)
- Expired
- Jul 1, 2020, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Graves County, KY
The radar
The Paducah radar (KPAH), 34 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481
WGUS53 KPAH 012020
FFWPAH
KYC083-012315-
/O.NEW.KPAH.FF.W.0065.200701T2020Z-200701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
320 PM CDT Wed Jul 1 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Graves County in western Kentucky...
* Until 615 PM CDT.
* At 319 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Up to one and a half
inches of rain has already fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Mayfield, Lynnville, Sedalia, Wingo, Water Valley, Lowes, Dukedom,
Fancy Farm and Symsonia.
Additional rainfall amounts of one and a half inches is possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3695 8881 3694 8849 3650 8849 3650 8881
FLASH FLOOD...OBSERVED
$$
ATL1 follow-up statement
546
WGUS73 KPAH 012134
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
434 PM CDT Wed Jul 1 2020
KYC083-012315-
/O.CON.KPAH.FF.W.0065.000000T0000Z-200701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graves KY-
434 PM CDT Wed Jul 1 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
GRAVES COUNTY...
At 429 PM CDT, heavy rain has moved out of the county; however, some
flooding of roads is ongoing. Up to one and a half inches of rain
has fallen.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Mayfield, Lynnville, Sedalia, Wingo, Water Valley, Lowes, Dukedom,
Fancy Farm and Symsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3695 8881 3694 8849 3650 8849 3650 8881
FLASH FLOOD...OBSERVED
$$
ATLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 12:38 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 1, 12:38 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1238 PM CDT Wed Jul 1 2020
.UPDATE...
Issued at 1235 PM CDT Wed Jul 1 2020
Updated aviation for 18z TAFs.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CDT Wed Jul 1 2020
A narrow band of convection extended from just west of I-57,
down along I-24 and into west KY early this morning, along a
1000-850mb theta-e gradient. Short term guidance shows this
area should continue to see development and activity through
mid morning. A general increase in activity is anticipated
today. We see convection over central MO, and a MCS over east
Nebraska moving into NW Missouri. Much of the HiRes guidance
shows an organized convective complex moving SE through the
day and most likely across southeast MO, southwest IL and
far west KY this afternoon or evening. Timing is still a bit
up in the air. But we have a little higher confidence in
placement given the CAM's consensus. Given the axis will be
west of the EVV Tri-State and KY Pennyrile, we decided to drop
the Flash Flood Watch for this area. We maintain it elsewhere.
Carter, Ripley, most of Wayne and Butler counties did not have
that much rain, so we are not adding those counties at this
time. WPC has best QPF west toward the MS River. Concern for
severe wx continues, especially with any organization, as a 30+ kt
H7/H4 wind "max" is seen in several model solutions, pushing
southeast across the region coincident with an increasingly
unstable atmosphere this afternoon and evening. Decent cold pool
development could aid in strong winds. Marginally severe hail also
possible given the degree of potential instability and decent mid
level lapse rates.
Convective chances will linger tonight, and start to shift
south. However, we expect development to persist as far NW as
our CWFA into the night up into SEMO, west KY, with lowest PoPs
again up toward the EVV Tri-State. Chances will continue into
Thursday, with best chances over SEMO.
This unsettled period is driven by a couple of disturbances
within the overall mean ridge across the nation's mid section,
that extends from mid/upper MS Valley region to the lower
Ohio Valley. With time, drier air should push west across the
area, resulting in a mainly dry Thursday night.
.LONG TERM...(Friday through Tuesday)
Issued at 250 AM CDT Wed Jul 1 2020
By Friday, we should be seeing a reprieve from the scattered
thunderstorm activity. Upper level ridging will be centered from TX
up through the central Plains states and arching into the Upper
Midwest. An upper level low will be situated in the deep south and
may play a role in our precipitation chances late in the weekend and
into early next week.
Surface high pressure will continue to build south from the Upper
Midwest on Friday and further dry things out in our area. The only
exception may be the far western sections of the CWA. If moisture
lingers there, some isolated convection will be possible on Friday.
Everywhere else, it should be a dry but warm day with highs a few
degrees either side of 90. That drier air infiltrating the area on
northeasterly flow, will tend to knock down dewpoints a few degrees
so while it will still be muggy, it will not be too awful.
By Saturday, the upper ridge axis slides south into the area but
there still may be enough moisture lingering in our west for a few
isolated showers or storms. The signal is not strong enough to add
mentionable PoPs at this time but something to keep an eye on.
The upper level low in the Deep South that looked like it could play
a role in developing convection over parts of the area over the
weekend, is still a contender. However, models differ on exactly
what, if any, influence it will have. The upper ridge across our
area will end up suppressing the effects of the upper low, at least
according to the latest GFS/ECMWF at least for Sunday. The Canadian
is more headstrong in keeping this feature in place just south of us
and kicking some deeper moisture back up into the region. Will
maintain the slight chance PoPs provided by the NBM but could see
Sunday being a relatively dry day for most areas, as the ensemble
mean is not very robust when it comes to QPF.
However, by the early part of next week, the upper ridge axis over
the area does weaken and we start to see an increase in the deeper
moisture. But there will be no decent focus for convection, so
diurnal air mass type storms are what will go into the forecast for
now for Monday into Tuesday. Highs will be in the lower 90s from the
weekend into early next week.
&&
.AVIATION...
Issued at 1235 PM CDT Wed Jul 1 2020
Forecast concerns today start with how fast mvfr cigs will
dissipate over a few of the TAF sites. The other main focus will
be concerning thunderstorms over the entire area. A slow moving
storm system is expected to continue moving southast across the
area this afternoon. Storms associated with this feature should
threaten CGI and MVN by 20Z and work their way over the rest of
the area through the afternoon. Isolated storms ahead of the storm
system will develop through at least 00z. This storm system
should exit the area after 00z...leaving vfr conditions and light
winds through the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 PM CDT this evening for ILZ075-076-
080>094.
MO...Flash Flood Watch until 7 PM CDT this evening for MOZ076-086-087-
110>112-114.
IN...None.
KY...Flash Flood Watch until 7 PM CDT this evening for KYZ001>013.
&&
UPDATE...99
AVIATION...99Hazardous weather outlook, Jul 1, 3:06 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 306 AM CDT Wed Jul 1 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 306 AM CDT Wed Jul 1 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for most of southern Illinois, southeast Missouri and west Kentucky through the evening. Refer to the Watch for details. There is a chance for a few severe thunderstorms today and this evening. Damaging winds and marginally severe hail will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday across all but the Evansville Tri State area. Friday, thunderstorm chances will be limited to the Ozark Foothills of southeast Missouri. Thunderstorm chances return Sunday and continue into next week for most of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight.
In the hours before
Special weather statement, Jul 1, 2:01 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
201 PM CDT Wed Jul 1 2020
KYZ001>003-MOZ110>112-114-012000-
Carlisle KY-Fulton KY-Hickman KY-Stoddard MO-New Madrid MO-Scott MO-
Mississippi MO-
201 PM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...SOUTHWESTERN
CARLISLE...MISSISSIPPI...SOUTH CENTRAL SCOTT...NEW MADRID AND
SOUTHEASTERN STODDARD COUNTIES UNTIL 300 PM CDT...
At 200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Towosahgy State Historic
Site to near Malden. Movement was south at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Sikeston, Dexter, Charleston, Portageville, East Prairie, New Madrid,
Fulton, Hickman, Bernie, Clinton, Lilbourn, Miner, Towosahgy State
Historic Site, Big Oak Tree State Park, Hunter-Dawson State Historic
Site, Gideon, Morehouse, Bertrand, Parma and Matthews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3640 8959 3643 8972 3639 8975 3639 8997
3655 8995 3663 8996 3663 9002 3676 9001
3692 8958 3690 8910 3674 8896 3650 8884
3651 8932 3650 8942 3646 8946 3650 8949
3650 8953 3643 8955 3637 8951 3636 8956
TIME...MOT...LOC 1900Z 350DEG 15KT 3679 8917 3662 8995
DWSLocal storm report, Jul 1, 2:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD MARION 37.74N 88.94W
07/01/2020 WILLIAMSON IL TRAINED SPOTTER
MULTIPLE ROADS COVERED IN MARION.
&&
ATLSpecial weather statement, Jul 1, 2:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
236 PM CDT Wed Jul 1 2020
KYZ003-004-012000-
Carlisle KY-Ballard KY-
236 PM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR CARLISLE AND BALLARD COUNTIES
UNTIL 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wickliffe, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
La Center, Bardwell, Wickliffe, Barlow, Mound City, Lovelaceville,
Kevil and Blandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3681 8918 3684 8918 3685 8914 3694 8910
3697 8910 3700 8916 3703 8918 3707 8918
3709 8916 3710 8914 3710 8888 3695 8881
3680 8881
TIME...MOT...LOC 1935Z 272DEG 14KT 3694 8905
DWSSpecial weather statement, Jul 1, 2:47 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
247 PM CDT Wed Jul 1 2020
ILZ090-094-KYZ005-012015-
Massac IL-Pope IL-McCracken KY-
247 PM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE AND
MCCRACKEN COUNTIES UNTIL 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Columbia to near Barkley Regional
Airport. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Paducah, Metropolis, Lone Oak, Brookport, Barkley Regional Airport,
West Paducah and Kevil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3695 8882 3711 8889 3733 8871 3718 8846
3707 8854 3708 8857 3706 8855 3694 8863
TIME...MOT...LOC 1946Z 285DEG 17KT 3728 8868 3706 8887
DWSSpecial weather statement, Jul 1, 3:07 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
307 PM CDT Wed Jul 1 2020
KYZ005-006-008-009-012100-
Marshall KY-Calloway KY-McCracken KY-Graves KY-
307 PM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...MARSHALL...
SOUTHEASTERN MCCRACKEN AND GRAVES COUNTIES UNTIL 400 PM CDT...
At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lone Oak to near Latham. Movement was east
at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Paducah, Murray, Mayfield, Benton, Calvert City, Reidland, Lone Oak,
Lynnville, Sedalia, Wingo, Hardin, Hazel, Water Valley, Lowes, New
Concord, Fancy Farm, Kirksey, Brewers, Aurora and Dukedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 8881 3705 8880 3704 8860 3702 8850
3705 8842 3706 8834 3705 8831 3695 8821
3669 8807 3657 8804 3650 8805
TIME...MOT...LOC 2007Z 269DEG 31KT 3701 8863 3649 8867
DWSLocal storm report, Jul 1, 3:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD WITTENBERG 37.65N 89.53W
07/01/2020 PERRY MO EMERGENCY MNGR
HEAVY RAIN CAUSED A SMALL LANDSLIDE OF A
QUARTER OF AN ACRE. TIME ESTIMATED.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:17 PM CDT | Special Weather Statement | PAH | Graves | 43 min |
| Jun 30, 7:48 PM CDT | Areal Flood Advisory | PAH | Crittenden | 3 hr |
| Jun 30, 8:07 PM CDT | Areal Flood Advisory | PAH | Calloway, Graves | 3 hr |
| Jun 30, 8:46 PM CDT | Areal Flood Advisory | PAH | Christian, Trigg | 6 hr |
| Jun 30, 8:48 PM CDT | Special Weather Statement | PAH | Todd | 42 min |
| Jul 1, 1:37 PM CDT | Areal Flood Advisory | PAH | Fulton | 3 hr |
| Jul 1, 2:01 PM CDT | Special Weather Statement | PAH | Fulton, Hickman | 59 min |
| Jul 1, 2:36 PM CDT | Special Weather Statement | PAH | Ballard, Carlisle | 24 min |
| Jul 1, 2:42 PM CDT | Areal Flood Advisory | PAH | Carlisle, Fulton, Hickman | 3 hr |
| Jul 1, 2:47 PM CDT | Special Weather Statement | PAH | McCracken | 28 min |
| Jul 1, 2:56 PM CDT | Areal Flood Advisory | PAH | Ballard, McCracken | 3 hr |
| Jul 1, 3:02 PM CDT | Areal Flood Advisory | PAH | Graves | 3 hr |
| Jul 1, 3:07 PM CDT | Special Weather Statement | PAH | Calloway, Graves, Marshall | 53 min |
| Jul 1, 3:30 PM CDT | Areal Flood Advisory | PAH | Calloway, Marshall | 3 hr |
| Jul 1, 3:41 PM CDT | Flash Flood Warning | PAH | Calloway | 6 hr |
| Jul 1, 4:01 PM CDT | Special Weather Statement | PAH | Lyon, Trigg | 44 min |
| Jul 1, 4:40 PM CDT | Areal Flood Advisory | PAH | Trigg | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.